History of present illness
A female patient, aged 49, is admitted to the hospital following an acute ischemic stroke. She has had type 1 diabetes since age 16.
Her diabetes-related comorbidities/complications include retinopathy, neuropathy, hypertension, hyperlipidemia, and depression.
Prior to hospital admission, the patient had been managing her diabetes with insulin glargine 28 units once daily at bedtime, and insulin aspart 8 units 3 times daily with meals. She has been monitoring blood glucose values 4 times daily, with most blood glucose values ranging from 100 to 180 mg/dL. She reports weekly hypoglycemia if she misses a snack. She has been eating 3 meals per day with carbohydrate-containing snacks in between meals and at bedtime. She reports decreased hypoglycemia awareness with these episodes.
On admission to the hospital, the patient’s blood glucose value is 242 mg/dL, her creatinine level is 0.9 mg/dL, and her HbA1c is 8.0%. The patient reports a decreased appetite.
Changes to the patient’s diabetes care were made due to her history of hypoglycemia when not snacking and because she would likely be eating less initially. Her insulin glargine was lowered to 20 units once daily, and an insulin-to-carbohydrate count with insulin aspart was used at mealtimes with a 1:12 insulin-to-carbohydrate ratio to more accurately cover oral intake. Blood glucose values were monitored 4 times daily, along with an additional overnight glucose check to evaluate the basal insulin dose and to assess for overnight hypoglycemia.
The patient’s blood glucose values averaged 113 to 214 mg/dL for the next 3 days on these insulin doses, with no hypoglycemia. The patient admitted to eating less than she typically does at home. On day 4 in the hospital, the patient was stable enough to transfer to an inpatient rehabilitation unit to begin strengthening exercises to maintain function following her stroke. After transferring, she reported that she was beginning to have more of an appetite. With a greater oral intake of food, her blood glucose values averaged 221 to 476 mg/dL during the next 24 hours.
In response to this hyperglycemia, the patient’s insulin doses were adjusted to insulin glargine 24 units once daily and insulin aspart via insulin-to-carbohydrate count using a 1:10 insulin-to-carbohydrate ratio on day 6 in the hospital. This resulted in blood glucose values of 188 to 365 mg/dL during the next 24 hours.
On the patient’s 8th day in the hospital, her insulin glargine was adjusted to 25 units once daily and insulin aspart via insulin-to-carbohydrate count using a 1:9 insulin-to-carbohydrate ratio. This adjustment yielded improved glycemic control, with glucose values of 115 to 224 mg/dL. Given her history of decreased hypoglycemia awareness and the fact that she was participating in increased activity while receiving therapy on an inpatient rehabilitation unit, it was believed that this was adequate glycemic control.
On her 10th day in the hospital, the patient’s blood glucose was 206 mg/dL in the morning, and she received 2 units of insulin aspart for correction and 13 units of insulin aspart for meal coverage. Her blood glucose value was 163 mg/dL at noon, and the patient received 1 unit of insulin aspart for correction and 15 units of insulin aspart for meal coverage. The patient then left for therapy, where she participated in increased level of activity. She experienced hypoglycemia with a glucose value of 35 mg/dL, became unresponsive, and had a seizure. The patient was given 3 ampules of dextrose 50 gm. She became responsive and drank some juice, and her blood glucose increased to 470 mg/dL.
Following this hypoglycemic episode, the patient was transferred to a medical floor for stabilization. Her insulin doses were adjusted to insulin glargine 24 units once daily and insulin aspart via insulin-to-carbohydrate count using a 1:10 insulin-to-carbohydrate ratio. During the following 24 hours, her glucose values ranged from 226 to 262 mg/dL. Given her hypoglycemia-related seizure, the patient’s insulin doses were cautiously adjusted to insulin glargine 25 units once daily with insulin aspart via insulin-to-carbohydrate count using a 1:15 insulin-to-carbohydrate ratio. She was then deemed stable enough to return to inpatient rehabilitation, where it was expected that she would again participate in increased activity.
To prevent another hypoglycemia-related seizure, the patient’s insulin doses were adjusted to insulin glargine 20 units once daily with an insulin-to-carbohydrate count using a 1:15 insulin-to-carbohydrate ratio. This yielded glucose values of 64 to 160 mg/dL.
Her insulin doses continued to be adjusted on a daily basis. As her activity increased, the patient’s insulin doses were adjusted to insulin insulin glargine 16 units once daily with an insulin-to-carbohydrate ratio of 1:18.
At time of discharge, the patient spent time with a dietician and a diabetes educator to determine her post-discharge diabetes regimen. They recommended insulin insulin glargine 16 units once daily with an insulin-to-carbohydrate ratio of 1:18 with ongoing diabetes management per her outpatient endocrinologist.
Clinical pearls/lessons learned
- Be less aggressive with insulin dose adjustments for inpatient diabetes management among patients undergoing inpatient rehabilitation exercises in which physical activity is often increased. This increased activity can possibly result in decreases to the insulin doses needed.
- With similar patients, it is important to look for patterns in blood glucose values over a longer period of time (more than 1 to 2 days) prior to making insulin dose adjustments to avoid hypoglycemia.
- If the inpatient diabetes service has multiple providers, it is important to have a communication tool that clearly and concisely provides information regarding the need for cautious insulin dose adjustments, as well as information on insulin doses that resulted in hypoglycemia.